Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 188, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 12:27 PM CDT for Menard County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1998, 12:27 PM CDT (17:27 UTC)
- Expired
- Jul 22, 1998, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Menard County, IL
The radar
The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 12:44 PM CDT | Thunderstorm Wind | Petersburg, IL | Thunderstorm winds blew down several trees and numerous tree limbs in an area between Petersburg and 3 miles north of Athens. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
623 WUUS1 KSPI 221730 RRA SVRSPI ILC129-221815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1227 PM CDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MENARD COUNTY IN CENTRAL ILLINOIS * UNTIL 115 PM CDT * AT 1226 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF PETERSBURG...MOVING EAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... PETERSBURG OAKFORD GREENVIEW ATHENS DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JLA/CJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:08 AM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 2:08 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 208 AM CDT WED JUL 22 1998 WITH SF DRAPED ACROSS NRN IL FROM JUST S OF ORD THEN INTO SRN IA...RW/TRW ACTIVITY IS QUITE WIDESPREAD ALONG AND N OF BOUNDARY THIS MORNING. CURRENT ACTIVITY IS ONLY AFFECTING NRN THREE COUNTIES OF CWA. FOR TODAY...TRW ACTIVITY WILL SLOWLY SINK TO THE S WITH THE FRONT... THO MOST OF PCPN WILL STAY OVER NRN COUNTIES. REST OF CWA STILL HAS A CHANCE OF PCPN BUT FOR THE MOST PART SHOULD REMAIN DRY. DESPITE SOME CLD CVRIN THESE AREAS...TEMPS STILL WILL REACH THE LOWER TO MIDDLE 90S WITH DEWPTS IN THE 70S...SO KEEP HEAT ADVISORY GOING FOR AREAS ALONG AND SOUTH OF A SCHUYLER COUNTY TO VERMILION COUNTY LINE TODAY. TONIGHT...ANOTHER ROUND OF MCS ACTIVITY WILL FIRE ALONG THE FRONT AS IT SINKS SLOWLY TO THE S...WITH HEAVIEST AMOUNTS OVER CNTRL PTNS OF CWA. PIA 88/70 +6 SPI 91/71 46 DEC 92/71 46 CMI 92/71 46 LWV 95/73 34 BYRD V
In the hours before
Special weather statement, Jul 22, 11:00 AM CDT, 1 hour 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED JUL 22 1998 A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS. SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS. PALMER
Special weather statement, Jul 22, 11:00 AM CDT, 1 hour 27 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT WED JUL 22 1998 A FRONTAL BOUNDARY OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO THE SOUTH TODAY AND HELP TRIGGER THUNDERSTORMS TODAY AND INTO THE OVERNIGHT HOURS ACROSS CENTRAL ILLINOIS. SOME OF THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND NORTH OF A LINE FROM ST. LOUIS MISSOURI TO INDIANAPOLIS INDIANA. AS A RESfULT...SPOTTER ACTIVATION MAY BE NECESSARY IN THESE LOCATIONS. PALMER
Local storm report, Jul 22, 11:53 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANNA...AND IN
HAVANNA
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN
GOETSCHLocal storm report, Jul 22, 11:53 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANNA...AND IN
HAVANNA
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:29 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 61 min |
| Jul 22, 10:00 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Jul 22, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 34 min |
| Jul 22, 11:46 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 44 min |
| Jul 22, 12:00 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| Jul 22, 1:00 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 60 min |
| Jul 22, 1:33 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 57 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 50 min |
| Jul 22, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 62 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 65 min |
| Jul 22, 4:01 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 34 min |
| Jul 22, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 64 min |
| Jul 22, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 59 min |
| Jul 22, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.